Texas, 2021Drought in Texas, May 25 to 31, 2021
May 25 to 31, 2021 · NWS BRO · 3 events in 3 counties and zones
Beneficial rainfall brought significant drought relief to Deep South Texas in late May. Coverage of both Extreme (D3) and Severe (D2) Drought intensities was greatly reduced.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Beneficial rainfall brought significant drought relief to Deep South Texas in late May. Coverage of both Extreme (D3) and Severe (D2) Drought intensities was greatly reduced.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 24, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, May 24, 11:20 PM CST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1220 AM CDT Tue May 25 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Satellite images and surface observations indicate a
mix of low and high clouds across the CWA late tonight. Ceilings
were near 900ft at KHBV to near 11000ft at KTXW. Expect MVFR
conditions across the Rio Grande Valley the rest of tonight
through early Tuesday morning as a 500mb shortwave trough across
northwest Texas continues to provide low to mid level moisture
across south Texas tonight.
&&
.PREV DISCUSSION... /issued 644 PM CDT Mon May 24 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...Showers/thunderstorms will pretty much have
dissipated or moved north of the region by or shortly after
sunset. VFR conditions for the evening with MVFR ceiling forming
after midnight or closer to sunrise Tuesday. Confidence is low on
how widespread Ceiling will become and may be more patchy and
short-lived. A few coastal showers to form overnight possible
approaching the coast around sunrise. Confidence and probability
is low on if showers may impact the regional airports with the
main upper disturbance will be well removed from Deep South Texas
Tuesday. Light southeast winds prevail tonight becoming moderate
tomorrow afternoon.
PREV DISCUSSION... /issued 323 PM CDT Mon May 24 2021/
SHORT TERM (Tonight through Tuesday Night): Sea breeze
enhanced convection is underway this afternoon, with
thunderstorms moving northwest and north along the line with some
training and moderate downpours. The convection will continue,
mainly for eastern sections, for a few more hours before
conditions settle down this evening. Factors are a weakness aloft
and ample low level moisture. Gusty winds and occasional to
frequent cloud to ground lightning are accompanying the main
cells.
Ridging will continue over the Southeast United States with
synoptic scale high pressure over the Gulf supporting moderate
southeast breezes. Conditions will be slightly less favorable for
areawide convective coverage on Tuesday as the mid level weakness
fills, but the NAM, for example, suggests another sea breeze event
on Tuesday. Temperatures will be near normal east but slightly
above normal west on Tuesday.
Tides are running over a foot above predicted, leading to beach
run-up and overwash, especially around high tide. High tide at
Brazos Santiago is forecast for 4:45 AM on Tuesday, leading to
possible minor coastal flooding. Heading toward a full moon plus
persistent east swell may lead to an elevated (potentially high)
risk of rip currents on Tuesday as well.
LONG TERM (Wednesday through Monday): 500 mb ridging will be
building over the RGV/Deep South TX on Wed with the ridging
persisting through Fri and into Sat. The deep layer tropical
moisture feed over the region will be shut down later this week
which will allow for above normal temps and below normal pops to
prevail. Then a rather large and elongated 500 mb trough axis
will start digging into the Western States. This western trough
axis will start pushing eastwards towards the South Central Plains
States over the upcoming weekend. But the 500 mb ridging will
still likely remain entrenched over the region through next Mon.
Some better moisture values may start to edge into W/N TX over the
weekend, but do not expect much in the way of serious moisture
advection to occur over the RGV. So for now will hold off on
bringing in any serious pops throughout the longer range period.
The ECMWF and GFS models are in decent agreement in the overall
500 mb pattern through Days 7/8. However the ECMWF is more bullish
in the moisture advection ahead of the West Coast 500 mb trough
and accordingly is a little bit wetter for pops for the weekend.
The longer range temps from both models are in reasonable
agreement with the ECMWF coming in slightly warmer versus the GFS.
The overall confidence level for the longer range forecast wording
is above average this afternoon.
The latest longer range tropical model guidance and 5 day outlook
from NHC indicates that the Atlantic Basin will remain quiet for
the rest of this work week.
MARINE (Today through Tuesday Night): Moderate southeast winds
through the forecast. Moderate to sometimes slightly higher seas
on the Gulf waters, especially offshore, due to persistent east
swell. A slight uptick in winds/waves may occur on the offshore
Gulf waters tonight, with borderline small craft advisory
conditions.
Wednesday through Saturday Night: The PGF will likely slacken
slowly from Wed onwards as broad surface ridging persists over the
Gulf of Mex. This will allow moderate winds and seas to persist
with no SCA conditions expected through Sat Night.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 86 76 86 75 / 10 0 0 0
BROWNSVILLE 88 77 90 77 / 10 0 0 0
HARLINGEN 89 76 90 75 / 10 0 0 0
MCALLEN 92 76 93 75 / 10 0 0 0
RIO GRANDE CITY 96 76 97 75 / 10 0 0 0
SOUTH PADRE ISLAND 81 78 81 78 / 10 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through this evening for TXZ256-257-351.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
61-Castillo/68-McGinnis
Hazardous weather outlook, May 24, 3:22 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
422 PM CDT Mon May 24 2021
TXZ248>257-351-353-252130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
422 PM CDT Mon May 24 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
There will continue to be a high risk of rip currents tonight along
the beaches of South Padre Island and at Boca Chica Beach.
Minor coastal flooding will occur tonight along low-lying land
areas along the Laguna Madre and also along area Gulf-facing
beaches. This will be especially the case at the time of high
tide which will be at 445 AM Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There will continue to be a moderate to high risk of rip currents
on Tuesday and Wednesday along the beaches of South Padre Island
and at Boca Chica Beach.
Minor coastal flooding will continue to be possible at the time of
high tide along low-lying land areas along the Laguna Madre and
also along area Gulf-facing beaches through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-252130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
422 PM CDT Mon May 24 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MB
Drought, Zapata
- When
- May 25, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Beneficial rainfall allowed for drought conditions to improve significantly across Zapata County through the end of May. Extreme (D3) Drought was reduced back to mainly northwestern portions of Zapata, while Severe (D2) Drought remained in place across much of the remainder of Zapata County.
Drought, Jim Hogg
- When
- May 25, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Beneficial rainfall allowed for drought conditions to improve significantly across Jim Hogg County through the end of May. Extreme (D3) Drought was completely removed from the county, while Severe (D2) Drought remained in place across western portions of the county. Additional rainfall would lead to Severe (D2) Drought being removed from the county with the June 1 Drought Monitor update.
Drought, Starr
- When
- May 25, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Beneficial rainfall allowed for drought conditions to improve significantly across Starr County through the end of May. Extreme (D3) Drought was completely removed from the county, while Severe (D2) Drought remained in place across northern portions of the county. Additional rainfall would lead to Severe (D2) Drought being removed from the county with the June 1 Drought Monitor update.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 25 to 28, 2021$25,000 · EF0 · 74 events
- Hail and Damaging Winds in Wisconsin, May 25, 2021$300,000 · 1.5 in hail · 10 events
- Flood and Damaging Winds in Wisconsin, May 25, 2021$83,000 · 52 kt wind · 10 events
- Damaging Winds in Michigan, May 25, 2021$39,000 · 56 kt wind · 17 events
- Hail and Damaging Wind in Texas, May 25, 20213 in hail · 19 events
- Hail and Damaging Winds in Texas, May 25 to 29, 20212 in hail · 15 events
- Hail and Damaging Winds in Texas, May 25, 2021$8,000 · 2.75 in hail · 14 events
- Damaging Winds in Wisconsin, May 25, 202156 kt wind · 8 events
- Marine Thunderstorm Winds in Lake Michigan, May 25, 202150 kt wind · 7 events
- Flash Flood and Damaging Winds in Texas, May 25, 202156 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arkansas, May 25 to 27, 202152 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Superior, May 25, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956476, 956477, 956478.